Ask a Nurse
posted by SM_2020
03 January 2021

Appetite and nausea relief

Last reply: 11 days ago

Hello,

I am caring for my mum who is very ill on chemo for stage 3 ovarian cancer. She was hospitalised five days ago because she can't eat. She's getting IV fluids and a stomach pump delivering Maxolon (but still can't eat as it's not really helping).

I'm extremely concerned about her weight loss, inability to eat, and relentless nausea. She is very weak and her mood is low. At what point would a feeding tube or similar be considered?

A palliative care nurse mentioned Megace as an appetite stimulant and I've been trying to bring it up (brought it up at last chemo appointment and the nurse took note but haven't heard anything since). Does this sound like something that would help under the circumstances?

I can't visit her and getting a chance to speak to her oncology team is difficult. I understand that the COVID restrictions need to be in place, but it means that patients don't have advocates when they most need it.

Thanks in advance for advice

1 comment

Comments

commented by Cancer Nurse
04 January 2021

11 days ago

Dear SM_2020,

Thanks for posting and I am very sorry to read about your mums diagnosis and that she is very ill while having her chemotherapy treatment.  It is understandable to feel concerned about her weight loss, inability to eat and relentless nausea, I can’t imagine how distressing it must be for you all especially as you say with COVID restrictions and the difficulty in speaking with her oncology team.

A feeding tube may be indicated for a few reasons such as malnutrition, poor absorption of nutrients, difficulty swallowing or being unable to eat or drink for a number of days however your mums oncology team would have to make this decision.  Megace is an appetite stimulant that is commonly used, however the oncology’s team priority may be to resolve the ongoing issues with nausea before deciding on any further interventions such as a feeding tube or Megace.  If possible, you could try speak with the nurse in charge to try organise a family meeting with the oncology team or to organise a telephone call at the bedside when they are on their rounds, this would give you the opportunity to ask these questions and discuss what the plan is.  There are many different medications available to help with nausea, perhaps you could discuss with the team or the nurse in charge that maxolon is not really helping and if there are any other options available

It may help to call us so we can discuss your situation in more detail, our support line number is 1800 200 700 and if you press option one you can speak with a cancer nurse.  I hope this information is helpful and that we hear from you.

Kind regards,

Cancer Nurse.

 

© Irish Cancer Society 1999-2021 All Rights Reserved

Irish Cancer Society Head office, 43/45 Northumberland Road Dublin, D04 VX65; Charity Regulatory Authority No. 20009502; Revenue Number CHY5863; Company Number 20868.